Tennessee, 2023

Damaging Winds in Tennessee, June 29, 2023

June 29, 2023 · NWS HUN · 8 events in 2 counties and zones

A cluster of severe thunderstorms dropped south through middle Tennessee during the early to mid afternoon hours. Damaging outflow winds knocked down a few trees in Moore County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A cluster of severe thunderstorms dropped south through middle Tennessee during the early to mid afternoon hours. Damaging outflow winds knocked down a few trees in Moore County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 29, 11:35 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 29, 11:35 AM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1235 PM CDT Thu Jun 29 2023

...New NEAR TERM, SHORT TERM, LONG TERM...

.NEAR TERM...
(Tonight)
Issued at 1235 PM CDT Thu Jun 29 2023

MCS moving south into middle TN will likely either have moved
through our forecast area or will have dissipated by 00Z. There
seems to be a slight weakening trend at the moment as the MCS
remains just east of the extremely unstable airmass in western TN
and northern MS. However, this is still uncertain at this time and
will continue to watch convective trends. PoP adjustments may be
needed pending developments this afternoon. Overall though, most
guidance suggests most of our central and western counties stay
dry overnight. However, will maintain a low PoP in our eastern
counties as the southern extent of the MCS moving through the
eastern corn belt shifts southeast into the central Appalachians.

&&

.SHORT TERM...
(Friday through Sunday)
Issued at 1235 PM CDT Thu Jun 29 2023

Upper ridging will build a bit further northeast on Friday, with
100+ temps likely in a few spots both days.  A few locations may
reach 100 degree air temps, with heat index values of 105-110 in
our western counties and 100-105 in our eastern counties. An MCS
may try to sneak into our eastern counties Friday night as well
as the ridge starts to break down. This happens more earnestly on
Saturday night into Sunday. Steep low level lapse rates and high
CAPE values on Saturday into Sunday should support scattered
thunderstorms, some with strong to severe microbursts possible
both days. Temperatures will be held in the 90s on Sunday due to
more extensive clouds and thunderstorms.

&&

.LONG TERM...
(Sunday night through Thursday)
Issued at 1235 PM CDT Thu Jun 29 2023

An upper trough currently over the Rockies will emerge into the
upper Midwest Sunday night into Monday. This will produce west-
southwest flow in low levels and creating more favorable shear
profiles for organized and sustained thunderstorms, some strong to
severe once again. An associated cold front will sag into the
area, and may linger through midweek, keeping scattered to
numerous showers and thunderstorms in the area at times. Locally
heavy rainfall may become more problematic for areas that
experience repeating episodes of thunderstorms. The good news is
that temperatures will be much closer to if not slightly below
normal for early July next week with highs in the upper 80s to
lower 90s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1112 AM CDT Thu Jun 29 2023

Complex of +TSRA moving south into middle TN may reach southern
middle TN by 19-21Z and if they hold together, into north AL from
20-22Z. However, there is some uncertainty on this at this time.
Amendments may be needed to add TSRA and vsby/cig restrictions to
KHSV and KMSL as this evolves. Otherwise, VFR conditions are
forecast during the remainder of the period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Excessive Heat Warning until 8 PM CDT Friday for ALZ001>003.

     Heat Advisory until 11 AM CDT Friday for ALZ004>007-016.

     Excessive Heat Warning from 11 AM to 8 PM CDT Friday for
     ALZ004>007-016.

     Heat Advisory from 11 AM to 8 PM CDT Friday for ALZ008>010.

TN...Heat Advisory until 11 AM CDT Friday for TNZ076-096.

     Excessive Heat Warning from 11 AM to 8 PM CDT Friday for TNZ076-
     096.

     Heat Advisory from 11 AM to 8 PM CDT Friday for TNZ097.

&&

NEAR TERM...17
SHORT TERM....17
LONG TERM....17
AVIATION...17

In the hours before

Special weather statement, Jun 29, 1:20 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Huntsville AL
220 PM CDT Thu Jun 29 2023

ALZ006-009-TNZ076-096-097-292000-
Madison AL-Jackson AL-Franklin TN-Moore TN-Lincoln TN-
220 PM CDT Thu Jun 29 2023

...Strong thunderstorms will impact portions of northwestern Jackson,
northern Madison, Moore, Lincoln and Franklin Counties through 300 PM
CDT...

At 219 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Murfreesboro to near
Shelbyville to near Lewisburg. Movement was southeast at 50 mph.
This storm has a history of producing tree damage.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Winchester, Fayetteville, Lynchburg, Meridianville, Moores Mill,
Hazel Green, Decherd, Estill Springs, Cowan and Huntland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
Middle Tennessee. A Severe Thunderstorm Watch also remains in effect
until 700 PM CDT for north central and northeastern Alabama.

&&

LAT...LON 3539 8628 3534 8624 3533 8620 3536 8616
      3534 8603 3529 8592 3522 8586 3498 8585
      3492 8612 3487 8672 3525 8683 3525 8675
      3531 8668 3533 8660 3537 8660 3536 8649
      3532 8642 3535 8641 3536 8633 3541 8626
TIME...MOT...LOC 1919Z 335DEG 41KT 3572 8630 3553 8646 3549 8671

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JMS

The radar

The Northeast Alabama radar (KHTX), 60 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Moore

When
June 29, 1:25 PM CST
Where
Moore County, 3.33 mi ENE of Chestnut Ridge
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
35.347, -86.495

A tree was knocked down at 2693 Warren Hollow Road. Time of gust frontal passage associated with the winds was estimated by radar.

Thunderstorm Wind, Lincoln

When
June 29, 1:25 PM CST
Where
Lincoln County, 1.82 mi NNW of Bledsoe
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.355, -86.589

A tree was knocked down across the roadway at 17 Hannah Branch Road. Time estimated by radar.

Thunderstorm Wind, Moore

When
June 29, 1:27 PM CST
Where
Moore County, 2.08 mi NNE of County Line
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
35.349, -86.362

A large tree was knocked down at 1036 Riddle Road. Time of gust frontal passage associated with the winds was estimated by radar.

Thunderstorm Wind, Moore

When
June 29, 1:31 PM CST
Where
Moore County, 0.43 mi WSW of Raysville
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
35.327, -86.327

A large tree was knocked down at 1051 Brandon Hollow Road. Time of gust frontal passage associated with the winds was estimated by radar.

Thunderstorm Wind, Moore

When
June 29, 1:36 PM CST
Where
Moore County, 0.65 mi NNW of Bakertown
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
35.259, -86.334

A large tree was knocked down at 3547 Tanyard Hill Road. Time of gust frontal passage associated with the winds was estimated by radar.

Thunderstorm Wind, Lincoln

When
June 29, 1:36 PM CST
Where
Lincoln County, 3.05 mi E of Mulberry
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.226, -86.416

A tree was knocked down partially across the roadway at 13 Louse Creek Road. Time estimated by radar.

Thunderstorm Wind, Lincoln

When
June 29, 1:54 PM CST
Where
Lincoln County, 1.49 mi WSW of Lincoln
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.016, -86.546

A tree was knocked down across the roadway at the intersection of Old Quick Road and Lincoln Road. Time estimated by radar.

Thunderstorm Wind, Lincoln

When
June 29, 1:58 PM CST
Where
Lincoln County, 0.55 mi ENE of Elora
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.024, -86.362

A tree was knocked down across the roadway at the intersection of Limestone Road and Elora Road. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115618, 1119781, 1115619, 1115620, 1115621, 1119782, 1119784, 1119783.